Before immunotherapies like immune checkpoint inhibitors (ICIs) became a cancer treatment option, myocarditis typically developed in the presence of infections, drug allergies, or autoimmune diseases. Activating the immune system with ICIs can also trigger autoimmune-like adverse events such as myocarditis, and although its incidence in patients with cancer is low, mortality is high.
In their article in the February 2022 issue of the Clinical Journal of Oncology Nursing, Kuhnly and Coviello analyzed and consolidated the evidence for oncology nurses to recognize, monitor, and manage patients with cancer who are experiencing ICI-related myocarditis.
ICIs’ Cardiovascular Adverse Events
By unblocking certain checkpoints, ICIs trigger a patient’s immune system to restore T-cell activity and target tumor cells. In doing so, T cells in other tissues, like myocytes in the cardiovascular system, may overactivate and lead to immune-related adverse events. ICIs are also associated with pericarditis and vasculitis.
ICI-related myocarditis occurs in about 0.4%–1.14% of patients, Kuhnly and Coviello reported, but mortality rates range from 25%–50% despite treatment intervention. Patients who are on combination ICIs (e.g., ipilimumab with nivolumab, nivolumab with pembrolizumab) or who have diabetes are at increased risk.
Median time to presentation is 17–34 days after starting ICI therapy, Kuhnly and Coviello said, with most cases occurring within the first three months. Acute cases present earlier: about 70% develop within the first few weeks. Patients may be asymptomatic or experience severe symptoms according to the Common Terminology Criteria for Adverse Events scale:
- Grade 1: asymptomatic with abnormal cardiac biomarkers or electrocardiogram
- Grade 2: as with grade 1 but with mild symptoms
- Grade 3: moderate symptoms; transthoracic echocardiogram indicates left ventricular ejection fraction less than 50% or regional wall motion abnormalities present and cardiac magnetic resonance imaging (MRI) suggests or confirms myocarditis
- Grade 4: as with grade 3 but with severe symptoms leading to arrythmias and conduction disturbances, myositis, or myasthenia gravis and high mortality
Significant arrhythmias occur in 19% of patients with ICI-related myocarditis, most commonly complete heart block. Left ventricular systolic dysfunction occurs in 49%–79%, but a normal measurement does not rule out the presence of myocarditis, Kuhnly and Coviello cautioned.
Approximately 23%–33% of patients with ICI-related myocarditis also have myositis and 11% have myasthenia gravis, Kuhnly and Coviello said. Troponin levels and cardiac MRI can help clinicians assess for inflammation and edema.
Pericardial disease is the second most common cardiac adverse effect associated with ICI therapy. About 13% of cases occur in conjunction with myocarditis, which is then called myopercarditis, Kuhnly and Coviello said.
Nursing Assessment and Management
Patients at higher risk are referred to cardio-oncology for a cardiovascular pretreatment assessment, and all patients receiving combination ICIs should complete a standard follow-up visit during the early phases of therapy, Kuhnly and Coviello said. They said that the evidence recommends monitoring patients’ troponin levels and electrocardiogram weekly for the first six weeks, then every two weeks until week 22, then monthly for the duration of treatment.
Before administering ICIs, review the full cardiac assessment, including the patient’s current medications and supplements, inflammatory biomarkers, lipid panel and lipoprotein A, and baseline echocardiogram and cardiac MRI results. Ask the patient about symptoms such as shortness of breath (the most commonly associated symptom), muscle pain, chest pain, and peripheral edema.
If a patient begins experiencing myocarditis symptoms during ICI treatment, consult with cardio-oncology for evaluation and hold ICI therapy until diagnosis. Patients may begin a course of 1,000 mg of methylprednisolone via IV daily for three days, and then 1 mg/kg of prednisone (by mouth or IV) and taper per clinical response during that time, Kuhnly and Coviello said. If cardio-oncology confirms a high suspicion or diagnosis of myocarditis, continue the steroids and taper for at least four to six weeks. Consider other immune modulators if the patient does not respond to steroids.
If cardio-oncology does not suspect myocarditis, management strategies include other immunosuppressive agents (e.g., antithymocyte globulin, infliximab, IV immunoglobulin, mycophenolate mofetil), plasmapheresis, and supportive care with angiotensin-converting enzyme inhibitors, beta blockers, aspirin diuretics, antiarrhythmic drugs, pacemakers, or pericardiocentesis for effusion.
Little research is available about restarting ICIs after a patient recovers from myocarditis Kuhnly and Coviello said. If patients resume ICI therapy, they advised close cardiac monitoring throughout treatment.
Like myocarditis, patients with pericarditis may be asymptomatic, but typical presentation may include shortness of breath, pleuritic pain, and signs of increasing pericardial effusion (e.g., upper venous congestion, cardiogenic shock from tamponade). To treat, discontinue ICIs, colchicine, and nonsteroidal anti-inflammatory drugs. In more severe cases such as tamponade, use 500–1,000 mg of prednisone daily. Clinicians can consider resuming ICIs after patients recover.
For more information about the nursing considerations surrounding ICI-related myocarditis, refer to the full article by Kuhnly and Coveillo, which also includes a case study demonstrating successful management of the adverse event.